Responses to aspirin are common. If you have an aspirin allergy or level of sensitivity, you might likewise have a response to nonsteroidal anti-inflammatory drugs (NSAIDs), including ibuprofen (Advil, Motrin IB, others) and naproxen (Aleve, others).
Aspirin allergy symptoms
An aspirin allergy or level of sensitivity, or a response to NSAIDs, can cause symptoms that range from mild to severe. Responses generally happen within a few hours of taking the medication. They may include:
- Itchy skin
- Runny nose
- Red eyes
- Swelling of the lips, tongue or face
- Coughing, wheezing or shortness of breath
- Anaphylaxis— an unusual, lethal allergy.
If you have asthma, nasal polyps, chronic sinusitis or chronic hives (urticaria), you’re at increased risk of having a response to aspirin or NSAIDs. When a response occurs, it can get worse symptoms of these conditions.
What you can do
Having asthma or another of these conditions does not guarantee you’ll have a response, or that you need to avoid aspirin and other NSAIDs. However, if you’ve ever had a severe response to an NSAID or you’re unsure about your response, it’s best to prevent all NSAIDs– whether you have among these conditions or not.
Bear in mind that aspirin and other NSAIDs are discovered in many non-prescription medications– so examine labels thoroughly. When in doubt about whether a medication consists of an NSAID, ask your doctor or pharmacist about it. It may be OKAY for you to use acetaminophen (Tylenol, others) as an alternative, however consult your doctor first to make sure it’s safe for you.
Consult your doctor if you have any medication reaction, especially if it’s severe. For a serious reaction, you might have to see a doctor who concentrates on detecting and treating this type of response (allergist/immunologist).
Mayo Clinic. Answers from James T C Li, M.D., Ph.D.